Wyoming, 2009

Hail in Wyoming, July 15, 2009

July 15, 2009 · NWS BYZ · 1 event in 1 county or zone

A thunderstorm producing 3/4 hail moved just southeast of Sheridan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A thunderstorm producing 3/4 hail moved just southeast of Sheridan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 15, 8:33 PM MST, 12 minutes earlier.

Area forecast discussion, Jul 15, 8:33 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
933 PM MDT WED JUL 15 2009

.SHORT TERM...VALID FOR THU AND FRI...

A WEAK SHORTWAVE WAS MOVING SOUTHEAST INTO NORTHERN WYOMING THIS
EVENING. THIS WAVE HAS GENERATED ISOLATED THUNDERSTORMS SOUTHEAST
OF BILLINGS TOWARD SHERIDAN. LINGERED LOW POPS IN THE FAR SOUTH
THIS EVENING AND PULLED ELSEWHERE. ACTIVITY SHOULD BE OUT OF THE
AREA BY MIDNIGHT. TEMPERATURES LOOKED IN GOOD SHAPE AS SHOULD BE
A BIT WARMER THEN LAST NIGHT WITH A SLIGHTLY WARMER DAY TODAY AND
DEWPOINTS A BIT HIGHER. UPDATE ALREADY SENT. HUMPHREY

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

MEDIUM RANGE GUIDANCE IN GOOD AGREEMENT INTO THE EXTENDED
FORECAST AS THE TYPICAL SUMMER PATTERN SETS IN. MINOR CHANGES INTO
THE EXTENDED FOCUSED ON TEMPERATURE TRENDS. MAIN CONCERNS
TRANSITIONING TO HEAT AND EXTENDED DRY WEATHER. UPPER RIDGE WILL
CONTINUE TO BUILD ACROSS THE AREA INTO SATURDAY WITH THE HEAT
BUILDING IN AS WELL. SHORT WAVE ENERGY APPROACHING FROM THE
PACIFIC NORTHWEST ON SUNDAY WILL BREAK DOWN THE RIDGE BRIEFLY
INTO MONDAY. RIDGE ANTICIPATED TO RE-ESTABLISH ITSELF OVER THE
ROCKIES AGAIN BY THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL
CONTINUE TO WARM INTO SUNDAY...WITH THE TRENDS CONTINUING TO FOCUS
ON SUNDAY BEING THE WARMEST DAY OF THE PERIOD. HIGHS BOTH SATURDAY
AND SUNDAY WILL MAX OUT WELL INTO THE 90S WITH SOME AREAS LIKELY
APPROACHING 100 SUNDAY. NOT QUITE AS HOT FOR MONDAY INTO TUESDAY
AS TEMPERATURES RETURN TO NEAR SEASONAL LEVELS BEHIND SUNDAYS
SYSTEM. TEMPERATURES SHOULD REBOUND QUICKLY AGAIN BY NEXT
WEDNESDAY.

AS FAR AS PRECIP CHANCES GO...LOOKS MOSTLY DRY FOR THE AREA. SYSTEM
COMES IN FOR LATE SUNDAY AND ANOTHER MONDAY WILL BE THE ONLY
CHANCE FOR THUNDERSTORMS FOR THE MOST PART. HAVE MAINTAINED THE
ISOLATED RISK FOR THESE 2 DAYS BUT NOTHING LOOKING REAL ORGANIZED
AT THIS POINT. FRIEDERS

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL. A WEAK UPPER LEVEL DISTURBANCE WILL
MOVE SOUTHEAST ACROSS THE AREA THROUGH EARLY THIS EVENING
CONTINUING THE THREAT FOR ISOLATED SHOWERS AND THUNDERSTORMS
THROUGH 04Z...MAINLY IN THE KSHR AREA. SKIES SHOULD OTHERWISE BE
MAINLY CLEAR OVERNIGHT AND INTO WEDNESDAY MORNING. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 056/087 058/090 058/094 063/096 059/086 057/088 057/091
    00/U    00/U    00/U    12/T    22/T    11/B    11/B
LVM 044/089 046/090 049/093 055/090 051/085 049/089 049/087
    00/U    00/U    00/U    12/T    22/T    22/T    22/T
HDN 056/089 055/093 057/098 060/101 056/090 054/090 054/095
    00/U    00/U    00/U    12/T    22/T    11/B    11/B
MLS 054/086 056/090 059/096 064/097 061/086 059/091 059/090
    00/U    00/U    00/U    12/T    22/T    11/B    11/B
4BQ 054/085 055/089 055/095 061/098 059/087 056/090 055/092
    20/U    00/U    00/U    02/T    22/T    11/B    11/B
BHK 051/081 053/086 055/085 059/093 059/080 055/087 055/086
    00/U    00/U    00/U    12/T    22/T    11/B    11/B
SHR 050/085 052/089 053/092 058/095 055/084 052/088 051/091
    20/U    00/U    00/U    12/T    22/T    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 15, 1:35 PM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
235 PM MDT WED JUL 15 2009

MTZ028>042-056>058-063>068-WYZ098-099-162045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
235 PM MDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 15, 6:23 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
723 PM MDT WED JUL 15 2009

MTZ038-160215-
SOUTHERN BIG HORN MT-
723 PM MDT WED JUL 15 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 815
PM MDT...

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF LODGE GRASS...OR 27 MILES SOUTH
OF HARDIN...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND
HEAVY RAIN CAN BE EXPECTED WITH THIS STORM...ALONG WITH  DANGEROUS
LIGHTNING.

THIS STORM WILL BE NEAR...
LODGE GRASS AROUND 745 PM MDT.

LAT...LON 4535 10695 4506 10711 4528 10770 4541 10762
TIME...MOT...LOC 0122Z 286DEG 25KT 4533 10762
Special weather statement, Jul 15, 7:48 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
848 PM MDT WED JUL 15 2009

WYZ098-099-160345-
NORTHEAST BIG HORN MOUNTAINS WY-SHERIDAN FOOTHILLS WY-
848 PM MDT WED JUL 15 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERIDAN COUNTY UNTIL 945
PM MDT...

AT 846 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DAYTON...OR 19 MILES WEST OF SHERIDAN...
MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS
LIGHTNING.

THIS STORM WILL BE NEAR...
DAYTON AROUND 855 PM MDT.
BECKTON AROUND 910 PM MDT.
SHERIDAN AROUND 920 PM MDT.

LAT...LON 4484 10664 4456 10679 4479 10741 4494 10731
TIME...MOT...LOC 0247Z 290DEG 20KT 4485 10733
Special weather statement, Jul 15, 8:44 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
944 PM MDT WED JUL 15 2009

WYZ099-160445-
SHERIDAN FOOTHILLS WY-
944 PM MDT WED JUL 15 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN COUNTY UNTIL
1045 PM MDT...

AT 942 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF SHERIDAN...MOVING SOUTHEAST
AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
EAST OF STORY AROUND 955 PM MDT.
UCROSS AROUND 1010 PM MDT.

LAT...LON 4461 10700 4477 10682 4456 10621 4454 10622
      4455 10683
TIME...MOT...LOC 0342Z 300DEG 27KT 4466 10685

The radar

The Billings radar (KBLX), 194 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
July 15, 8:45 PM MST
Where
Sheridan County, 1.47 mi NNE of Banner
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.620, -106.860

The hail lasted five minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181434.